Warning labels on medications about the dangers of driving don't stop people from getting behind the wheel, according to Dr Tanya Smyth, from the Queensland University of Technology Centre for Accident Research&Road Safety.
Driving while affected by prescription and over-the-counter medications had the potential to be as dangerous as driving under the influence of illegal drugs. Medication warning labels and accompanying pharmacist advice were the primary method to control drug driving but required the user to self-assess their impairment.
"With 275 million prescriptions dispensed by community pharmacists annually, which doesn't include hospitals, chances are most people have taken prescription medication at some point and for many of the medications dispensed a warning about driving impairment is recommended," said Smyth. "The biggest problem is that research has shown drivers are unable to accurately self-assess their impairment when taking medication and are overconfident in assessing their abilities. The concern is that drivers may be assessing themselves as safe to drive, when in fact they are not.
"Many drivers think that the impairing effects of medicines only occur when they are used excessively, or taken in excess, but that is not the case. In Australia, drivers with Benzodiazepines (used to treat sleep and anxiety disorders) levels at therapeutic concentrations and higher, were more likely to be culpable in a crash."
With increased numbers of medications being made available away from pharmacies, users were missing out on vital advice from pharmacists.
"This limits their exposure to verbal warnings, and increases the likelihood of people having to rely on labels."
She said more research was needed to understand the effects of medication, as individual responses often varied.
"Some medications can cause a variety of impairments including drowsiness, increased reaction time, loss of mental concentration, shakiness and affect coordination and these all make it unsafe to drive, cycle or use machinery. Worse still, impairment can be compounded when combined with other medications or taken with alcohol."